Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

March 22, 2021Cotton County, Oklahoma

NWS Norman, OK issued this special weather statement at Mar 22, 2021, 11:08 PM CDT for Cotton County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2021, 11:08 PM CDT (04:08 UTC)
Expired
Mar 22, 2021, 11:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 52 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
672 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS84 KOUN 230408
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1108 PM CDT Mon Mar 22 2021
 
OKZ037-044-TXZ086-090-230445-
Tillman OK-Cotton OK-Clay TX-Wichita TX-
1108 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
northwestern Clay and eastern Wichita Counties Until 1145 PM CDT...

AT 1105 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Devol to near Burkburnett to near Wichita Falls,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 40 MPH...

LAT...LON 3441 9836 3426 9824 3406 9824 3388 9864
      3403 9866 3418 9874
TIME...MOT...LOC 0405Z 234DEG 36KT 3416 9864 3408 9857 3395 9858 

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Mar 22, 6:08 PM CDT, 5 hours earlier.

Area forecast discussion, Mar 22, 6:08 PM CDT, 5 hours before
Area Forecast Discussion
National Weather Service Norman OK
608 PM CDT Mon Mar 22 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 317 PM CDT Mon Mar 22 2021

Widespread showers are expected this evening with areas of
thunderstorms moving in from west Texas. Although overall
instability is relatively low, CAPE to 3 km is healthy ahead of
the storms moving into the southwest corner of the area, and very
cold mid-level air will be moving in with the storm system giving
us the potential of some low-topped supercells depending on how
things evolve this evening. There have already been reports of
strong winds and wind damage in Lubbock's area. Models really
differ on how much instability will be available as the storms
move farther east, but there is at least some potential for storms
to persist given the cold mid-level temperatures and increasing
surface dewpoints. The thunderstorms potential will decrease
overnight, but showers will persist into tomorrow especially with
the wrap-around precipitation area on the northwest side of the
upper low.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 326 PM CDT Mon Mar 22 2021

Split flow upper pattern across North America will persist through
the long term, with the southern flow digging a couple of upper
troughs with surface boundaries through our area mid-week and at the
end of this week.

Wednesday, an upper low and positively tilted shortwave trough will
be in place across the U.S. Southwest, while elongated area of low
pressure will settle across much of Texas, with a surface boundary
stretched across the Southern High Plains. Models consistently
showing a narrow southerly low-level jet flow developing overnight
Tuesday across across western Texas, somewhat weak around 25kt at
925 mb to a maxima of 50 kts at 850 mb. Expecting Gulf moisture
advection by the jet to converge with a northerly 850 mb flow east
of the trough across both the Central and Southern High Plains
resulting in precipitation breaking out across western Oklahoma
through western north Texas.  Although much of our forecast area
will remain capped, cannot rule out a few elevated storms develop
late in the morning across our southwest, with up to 600 J/kg of
MUCAPE to work with.  By Wednesday afternoon, expecting the southern
850 mb flow to shift further east and continue to transport
moisture across the remainder of Oklahoma, with the strongest return
across southeast Oklahoma with up to 1-inch of precipitable water.
Will also see the surface boundary start to push through as the
upper trough continues to edge closer.  Isentropic ascent becomes
more widespread on the 295 K surface with the increasing moisture
advection, so spatially increased POPs across our area for the
afternoon hours, although keeping them low due to some uncertainty
having ample moisture to work with.  Will maintain thunder in the
weather grids across much of our area as mid-level cooling may
steepen lapse rates for elevated storms, with up to 1000 J/kg of
MUCAPE into central Oklahoma.  At this point, don't see any severe
risk, but perhaps a few strong thunderstorms into the evening mainly
across our southeast.  Otherwise, the opened upper low starts moving
through during the evening and overnight hours.  Will keep thunder
in our southeast, but expect stability across the remainder of our
area with rain, ending across northwest Oklahoma by midnight.  All
models fairly consistent now with the main trough axis moving
through on Thursday afternoon, so will maintain low POPs for rain
across the remainder of our area through the afternoon while
maintaining seasonably cooler temperatures in the 50s.

Friday we will see a brief return of breezy south winds with a
fairly strong low level jet overhead.  Went a little more robust
with the afternoon windspeeds than the weaker NBM.  Friday evening
through overnight, a weak lee based front will push through our
area, while an upper trough digs across the Central Plains.  Most of
our area should remain dry, although could see some evening storms
across far northern Oklahoma.  Dry this weekend with mild and
seasonably warmer temperatures.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Mon Mar 22 2021

Widespread showers and scattered thunderstorms, along with IFR
conditions will continue for a few hours this evening. Storms
expected to end later this evening with lingering showers across
northern half of Oklahoma through much of the night. Skies
expected to clear from southwest to northeast during the day
tomorrow. Gusty south winds will shift to the west and northwest
overnight into the day tomorrow. Winds will diminish late in the
day Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  64  41  58 /  90  10   0  30
Hobart OK         41  66  39  53 /  60   0   0  40
Wichita Falls TX  44  70  44  66 /  50   0   0  30
Gage OK           36  61  35  46 /  80  10   0  60
Ponca City OK     46  58  38  56 /  90  30   0  30
Durant OK         49  70  46  74 /  90   0   0  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....68
AVIATION...30
Hazardous weather outlook, Mar 22, 8:01 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
801 PM CDT Mon Mar 22 2021

OKZ004>048-050>052-TXZ083>090-240115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
801 PM CDT Mon Mar 22 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe storms this evening. The Slight
Risk area covers locations south and east of a line from Marietta
to Coalgate. There is a Marginal Risk of severe thunderstorms
north of the slight risk and south of a line from Henrietta Texas
to Waurika to Lindsey to Seminole. Winds of 60 to 65 mph and hail
up to the size of quarters are the primary hazards.

Scattered showers and thunderstorms will move across north Texas
and portions of Oklahoma this evening. Instability remains limited
so although an isolated strong to severe thunderstorm remains
possible this evening, widespread severe thunderstorms are not
expected.

The potential for strong storms will decrease overnight as
instability decreases.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Isolated, non-severe thunderstorms will be possible Wednesday and
early Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 22, 8:36 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
836 PM CDT Mon Mar 22 2021

OKZ030-031-230200-
Pottawatomie OK-Seminole OK-
836 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie and
central Seminole Counties Until 900 PM CDT...

AT 834 PM CDT, a strong thunderstorm was located near St. Louis,
moving northeast at 55 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3493 9679 3507 9694 3544 9646 3524 9644
      3515 9644
TIME...MOT...LOC 0134Z 227DEG 47KT 3506 9680

30
Special weather statement, Mar 22, 8:40 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
840 PM CDT Mon Mar 22 2021

OKZ031-032-042-230215-
Pontotoc OK-Hughes OK-Seminole OK-
840 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Pontotoc...southwestern
Hughes and southeastern Seminole Counties Until 915 PM CDT...

AT 839 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Konawa to 3 miles northeast of Ada to 3 miles
northwest of Fittstown, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3473 9641 3455 9677 3488 9675 3517 9640
      3495 9637
TIME...MOT...LOC 0139Z 228DEG 39KT 3495 9665 3480 9661 3465 9669

30
Special weather statement, Mar 22, 9:04 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT Mon Mar 22 2021

OKZ036-037-TXZ083-085-230245-
Tillman OK-Jackson OK-Wilbarger TX-Hardeman TX-
904 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Tillman...southern
Jackson...northern Wilbarger and southeastern Hardeman Counties Until
945 PM CDT...

AT 902 PM CDT, a strong thunderstorm was located over Odell, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3444 9974 3467 9912 3465 9909 3464 9910
      3464 9908 3433 9871 3401 9945 3407 9948
      3407 9949
TIME...MOT...LOC 0202Z 246DEG 39KT 3434 9942

30
Special weather statement, Mar 22, 9:55 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
955 PM CDT Mon Mar 22 2021

OKZ048-052-230345-
Atoka OK-Bryan OK-
955 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Atoka and Bryan
Counties Until 1045 PM CDT...

AT 951 PM CDT, strong thunderstorms were along a line extending from
near Mead to 3 miles south of Sherman, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3382 9617 3381 9618 3376 9618 3375 9623
      3377 9627 3377 9629 3370 9632 3369 9636
      3372 9637 3378 9643 3377 9650 3382 9653
      3382 9658 3383 9659 3409 9652 3431 9604
TIME...MOT...LOC 0251Z 231DEG 35KT 3398 9652 3357 9663

30
Special weather statement, Mar 22, 10:29 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1029 PM CDT Mon Mar 22 2021

TXZ085-086-230400-
Wichita TX-Wilbarger TX-
1029 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and
southeastern Wilbarger Counties Until 1100 PM CDT...

AT 1027 PM CDT, a strong thunderstorm was located 5 miles north of
Lake Diversion, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3391 9907 3410 9869 3387 9852 3383 9887
      3383 9900
TIME...MOT...LOC 0327Z 246DEG 39KT 3387 9895

30
Special weather statement, Mar 22, 11:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1108 PM CDT Mon Mar 22 2021

OKZ037-044-TXZ086-090-230445-
Tillman OK-Cotton OK-Clay TX-Wichita TX-
1108 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
northwestern Clay and eastern Wichita Counties Until 1145 PM CDT...

AT 1105 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Devol to near Burkburnett to near Wichita Falls,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3441 9836 3426 9824 3406 9824 3388 9864
      3403 9866 3418 9874
TIME...MOT...LOC 0405Z 234DEG 36KT 3416 9864 3408 9857 3395 9858

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:00 PM CDTSpecial Weather StatementOUNLove45 min
Mar 22, 8:36 PM CDTSpecial Weather StatementOUNSeminole24 min
Mar 22, 8:40 PM CDTSpecial Weather StatementOUNPontotoc35 min
Mar 22, 8:56 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, McClain, Pottawatomie6 hr
Mar 22, 9:04 PM CDTSpecial Weather StatementOUNTillman41 min
Mar 22, 9:44 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole12 hr
Mar 22, 9:55 PM CDTSpecial Weather StatementOUNBryan50 min
Mar 23, 1:13 AM CDTSpecial Weather StatementOUNCleveland32 min
Mar 23, 1:37 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma23 min
Mar 23, 2:00 AM CDTSpecial Weather StatementOUNLincoln30 min
Mar 23, 2:24 AM CDTSpecial Weather StatementOUNLincoln, Payne36 min
Mar 23, 2:58 AM CDTSpecial Weather StatementOUNLincoln32 min
Mar 23, 3:00 AM CDTSpecial Weather StatementOUNPayne30 min
Mar 23, 9:09 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward23 hr
Mar 23, 9:23 AM CDTRiver Flood WarningOUNPottawatomie, Seminole6 hr
Mar 23, 9:27 AM CDTRiver Flood AdvisoryOUNKingfisher, Logan23 hr
Mar 23, 9:28 AM CDTRiver Flood AdvisoryOUNGrant, Kay, Noble23 hr
Mar 23, 9:29 AM CDTRiver Flood AdvisoryOUNAlfalfa, Woods28 hr
Mar 22, 8:02 PM CDTSpecial Weather StatementOUNFoard43 min
Mar 22, 10:29 PM CDTSpecial Weather StatementOUNWichita31 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.